Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 28, NWS Sioux Falls, SD

July 27, 1999Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 27, 1999, 6:25 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1999, 6:25 PM CDT (23:25 UTC)
Expired
Jul 27, 1999, 7:30 PM CDT
In force
65 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Beadle County, SD, Kingsbury County, SD

The radar

The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 272325
TORFSD
SDC005-077-280030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT TUE JUL 27 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 623 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DEVELOPING TORNADO 22 MILES NORTH OF HURON OR 21 MILES
  NORTHWEST OF YALE... MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  YALE                     AROUND 655 PM CDT
  BANCROFT                 AROUND 710 PM CDT
  IROQUOIS                 AROUzND 710 PM CDT
  MANCHESTER               AROUND 720 PM CDT
  ESMOND                   AROUND 725 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:20 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 3:20 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE JUL 27 1999

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP/MOVE INTO THE
WESTERN CWA THIS EVENING AND SPREAD INTO THE EASTERN CWA DURING THE
NIGHT. SEVERE WEATHER IS A POTENTIAL IN ALL OF THE CWA...BUT THE
AREA FROM HURON TO MARSHALL WILL HAVE A GREATER PROBABILITY AND LIES
JUST SOUTH OF THE EXISTING TORNADO WATCH 561.

H5 RIDGE BUILDING INTO THE REGION WILL RETURN HOT AND HUMID
CONDITIONS TO THE CWA FOR WEDNESDAY AND THURSDAY.  THE HEAT INDEX
WILL START TO PUSH THE CRITICAL 105 MARK. FWC GUIDANCE WAS ON THE
HIGH SIDE FOR THE NEXT COUPLE OF DAYS FOR MAX TEMPERATURES.

THE EXTENDED FORECAST MAY BRING A CHANCE OF THUNDERSTORMS BY AS
EARLY THURSDAY NIGHT.  UPPER LEVEL TROUGH AND SURFACE FRONT MOVING
INTO THE CWA FRIDAY AND FRIDAY NIGHT...AND COOLER AIR WILL SETTLE IN
ACROSS THE REGION FOR SATURDAY AND hSUNDAY.  FRIDAY AND SATURDAY WILL
CONTINUE TO HAVE A CHANCE OF THUNDERSTORMS.

.FSD...NONE
 UMLAND

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.